Flood, Kittson
- When
- March 28, 9:24 AM CST to March 31, 11:59 PM CST
- Where
- Kittson forecast zone
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
[Rain fell on the 27th into the 28th over portions of northwest Minnesota. The Mayville, ND, radar showed most of the precipitation centered over the Devils Lake basin in North Dakota, with lesser amounts falling across northwest Minnesota.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
[Rain fell on the 27th into the 28th over portions of northwest Minnesota. The Mayville, ND, radar showed most of the precipitation centered over the Devils Lake basin in North Dakota, with lesser amounts falling across northwest Minnesota. Exact rainfall amounts were hard to come by, as many field observers did not have their raingauges up yet. Also, the NDAWN (NDSU) precipitation network was not active. This network is usually not activated until early April. Therefore, the only amounts reported were generally from official NWS cooperative observers, who are not a very dense network (usually about 1 per county). These cooperative observers reported amounts from a quarter inch up to nearly an inch. 0.79 inches was reported at the cooperative weather station in Roseau, MN. Being late March, soil surface and subsurface temperatures were around and mostly below freezing. Areas along and north of US Highway 2 still had some snow cover, which was readily apparent on visible satellite imagery in the days leading up to this event. The warm rain falling on top of snow led to even more water being released. Snow depths and water equivalents are usually performed by official NWS cooperative observers every monday in the spring, while there is still snow on the ground. On the previous monday (the 22nd), the Agassiz Refuge (in eastern Marshall county) reported a snow water equivalent of 2.75 inches and Thorhult (in northwest Beltrami county) reported a snow water equivalent of 2.01 inches. Some melting had occurred in the days leading up to March 27th, but most of this water was still in place as ice or snow. Snow depths on the 27th ranged from a trace to 6-12 inches from the Agassiz Refuge to Norris Camp (in Lake of the Woods county). Along with the frozen ground temperatures, river channels in the area still had their winter ice covering left, which led to an increased ice jam threat. Snow and ice also clogged culverts and drainage ditches. Temperatures on the 27th were above freezing, mostly in the 40s, while southeast ND rose into the mid 60s. Temperatures stayed above freezing until the morning of the 29th, but even this was too late to slow the moving water.] In Kittson county, a river flood warning was issued for the Two Rivers River at Hallock. Hallock crested just over its moderate (806 feet) flood stage on the 29th. Crests at Drayton and Pembina along the Red River occurred in early April. State highway 11 to the Drayton bridge was closed by high water. In Lancaster, one home had to sandbag due to a closed culvert. Overall, the county engineer estimated $50,000 in road damages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 27, 8:59 PM CST, 12 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CST SAT MAR 27 2004
.DISCUSSION...
02Z MSAS ANALYSIS SHOWING SFC LOW AT THE TRIPLE POINT OF ND/SD/MN
BORDERS WITH INVERTED TROUGH EXTENDING NORTHWARD ALONG THE RED RIVER
VALLEY TO THE CANADIAN BORDER. SFC OBSERVATIONS INDICATED THE TROUGH
NEARLY STATIONARY BETWEEN KRDR AND KGFK OVER THE LAST 4 HOURS. KMVX
WSR-88D SHOWING THE BULK OF THE PRECIPITATION REMAINING WEST
(BEHIND) THE TROUGH AXIS. IR SATELLITE IMAGERY IS ALSO SHOWING THE
NEXT UPPER LEVEL VORTICITY MAXIMUM LIFTING NORTHWARD ACROSS EASTERN
NORTH DAKOTA. COOLING CLOUD TOPS ARE OCCURRING IN THE NORTHWESTERN
QUADRANT OF THE VORTICITY MAXIMUM.
GREATEST PRECIPITATION AMOUNTS REMAIN ACROSS AREAS WHICH HAVE SEEN
MODERATE TO HEAVY PRECIPITATION ALL DAY. RADAR ESTIMATED AMOUNTS AND
SURFACE REPORTS INDICATE PRECIPITATION TOTALS IN EXCESS OF THREE
INCHES IN SOME AREAS. SPOTTER AND LAW ENFORCEMENT REPORTS INDICATE A
NUMBER OF ROADS IN THE NORTHWESTERN PORTION OF THE FA AREA ARE GOING
UNDER WATER. AS A RESULT...THE FLOOD WARNING HAS BEEN EXPANDED TO
THE SOUTHEAST TO INCLUDE 3 MORE COUNTIES.
OVERNIGHT...A 55 KNOT 850 MB JET IS EXPECTED TO FORM IN NORTH
CENTRAL MINNESOTA. THUS...A CHANCE OF THUNDERSTORM DEVELOPMENT IS
STILL POSSIBLE ON THE NOSE OF THIS JET. THUS...WILL LET FLASH FLOOD
WATCH CONTINUE UNTIL 12Z SUNDAY MORNING. THE ONE POSITIVE FACTOR IS
THE MAIN CONVECTIVE COMPLEX IN THE CENTRAL PLAINS IS BEGINNING TO
CUT OFF THE GULF OF MEXICO MOISTURE FEED INTO THE NORTHERN PLAINS.
NO OTHER MAJOR CHANGES ARE PLANNED FOR THE FORECAST AT THIS
TIME.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WARNING FOR TOWNER/CAVALIER/PEMBINA/BENSON/RAMSEY/EASTERN
WALSH/WESTERN WALSH/EDDY/GRAND FORKS/GRIGGS/NELSON AND STEELE
COUNTIES THRU 00Z MON.
FLASH FLOOD WATCH THRU 12Z SUNDAY ALL OTHER ND COUNTIES.
MN...FLASH FLOOD WATCH THRU 12Z SUNDAY ALL MN COUNTIES.
&&
BRAMERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 612 AM CST SUN MAR 28 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281515- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 612 AM CST SUN MAR 28 2004 ...FLOOD WARNING IN EFFECT THROUGH TODAY FOR NORTHEAST NORTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT PERIODS OF LIGHT RAIN OR RAIN SHOWERS ARE EXPECTED TODAY. RAIN WILL CHANGE TO SCATTERED SNOW SHOWERS LATER THIS EVENING. RUNOFF FROM RAPID SNOWMELT AND RECENT RAINS WILL CAUSE OVERLAND FLOODING ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL NORTH DAKOTA TODAY...GENERALLY ALONG AND NORTHWEST OF A VALLEY CITY TO MANVEL AND PEMBINA LINE...INCLUDING MOST OF THE DEVILS LAKE BASIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... RIVER SPOTTERS ARE ENCOURAGED TO REPORT ICE JAMMING PROBLEMS AND ANY LOCAL FLOODING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) GUST
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389714.